Alert archive / West Virginia / Flash Flood Warnings in 2005

Flash Flood Warning 17, NWS Charleston, WV

August 1, 2005Webster County, West Virginia

NWS Charleston, WV issued this flash flood warning at Aug 1, 2005, 6:54 PM EDT for Webster County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 6:54 PM EDT (22:54 UTC)
Expired
Aug 1, 2005, 10:00 PM EDT
In force
3 hr
Issued by
NWS Charleston, WV
Area
Counties, with a storm outline in the text

County Webster County, WV

The radar

The Charleston,WV radar (KRLX), 132 km from the middle of the area, began a volume at 22:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 10.9 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 261 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
261 J/kg
Mixed-layer CIN
-154 J/kg
Mixed-layer LCL
1293 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS51 KRLX 012256
FFWRLX
WVC101-020200-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON WV
654 PM EDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WEBSTER COUNTY IN WEST VIRGINIA

* UNTIL 1000 PM EDT.

* AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL       
  ESTIMATES OF 2 TO NEARLY 3 INCHES...HAVE FALLEN ACROSS             
  NORTHEASTERN WEBSTER COUNTY.

* SLOW MOVING THUNDERSTORMS ARE PRODUCING TORRENTIAL RAINFALL IN THE
  WARNED AREA. RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH
  FLOODING TO OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLOODING     
  INCLUDE....SAMP...WANETA...AND BERGOO.  THIS INCLUDES THE ELK      
  RIVER BASIN AND BERGOO CREEK.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL 
CREEKS AND STREAMS...AND COUNTRY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING
TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3852 8032 3863 8026 3863 8025 3860 8024
      3852 8018 3851 8019 3850 8019 3847 8022
      3844 8023

$$

11
1 follow-up statement
000 
WGUS71 KRLX 020032
FFSRLX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
830 PM EDT MON AUG 1 2005

WVC101-020040-
WEBSTER WV-
830 PM EDT MON AUG 1 2005

...THE FLASH FLOOD WARNING FOR EAST CENTRAL WEBSTER COUNTY IS
CANCELLED...

THE FLASH FLOOD WARNING HAS BEEN CANCELLED...AS THE HEAVY RAIN THE 
PROMPTED THE FLASH FLOOD WARNING HAS EXITED THE AREA.

LAT...LON 3852 8032 3863 8026 3863 8025 3860 8024
      3852 8018 3851 8019 3850 8019 3847 8022
      3844 8023

$$

KF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 3:00 PM EDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 1, 3:00 PM EDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
300 PM EDT MON AUG 1 2005

.LONG TERM (TUESDAY NIGHT THROUGH THURSDAY NIGHT)...

HIGH PRESSURE...ALOFT AND AT THE SURFACE...WILL DOMINATE THROUGH THE
MIDDLE OF THE WEEK.  GENERALLY EXPECT LITTLE IN WAY OF
PRECIPITATION...DESPITE MODERATE INSTABILITY OFF MODEL SOUNDINGS.
AS THE UPPER RIDGE BUILDS EAST...A CAPPING INVERSION SETS UP AND
SHOULD PRECLUDE ANY CONVECTION UNTIL THE COLD FRONT ARRIVES EARLY
FRIDAY.  THINK THERE WILL BE A DIURNALLY INDUCED CU FIELD BUT STILL
SHOULD MANAGE MOSTLY SUNNY SKIES DURING THE DAY AND MOSTLY CLEAR AT
NIGHT.

GENERALLY WENT SLIGHTLY ABOVE MOS FOR HIGHS AND LOWS...LEANING
CLOSER TO THE WARMER MET NUMBERS.

&&

.PREVIOUS DISCUSSION...
(ISSUED 210 PM EDT MON AUG 1 2005)

SHORT TERM (TONIGHT AND TUESDAY)...

WEAK SHORT WAVE DRIFTS SOUTHEASTWARD THROUGH THE SOUTHERN PORTION OF
THE AREA THIS AFTERNOON..OTHERWISE STRONG UPPER LEVEL HIGH TO THE
WEST WILL BE RIDGING EASTWARD AND DOMINATING OUR WEATHER THROUGH
TUESDAY. THIS SHORT WAVE WILL DELAY THE ONSET OF THE MID LEVEL CAP
FOR THIS AFTERNOON. THUS...WITH THE COMBINATION OF A BIT MORE
MOISTURE AND INSTABILITY IN THE MOUNTAINS ALONG WITH SOME OROGRAPHIC
LIFT...ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY
EVENING. SLOW MOVEMENT OF THE STORMS MAY AGAIN POSE ISOLATED WATER
PROBLEMS...ESPECIALLY OVER THE SOUTHERN MOUNTAINS.

WITH LOSS OF HEATING LATER THIS EVENING...A TRANQUIL NIGHT WITH
PATCHY RIVER AND VALLEY FOG CAN BE EXPECTED. TUESDAY WILL SEE PLENTY
OF SUNSHINE ALL PLACES AND LESS CHANCE OF AFTERNOON MOUNTAIN
CONVECTION WITH THE CAP SETTING IN. HAVE GONE ABOVE THE MAV TEMP
GUIDANCE TONIGHT AND TUESDAY...MORE IN LINE WITH THE FWC. THIS IS
SUPPORTED BY LAST NIGHTS MINS AND ONE MORE DAY OF SUNSHINE ACTING ON
THE STAGNANT AIRMASS IN PLACE.

PREVIOUS DISCUSSION...
(ISSUED 128 PM EDT MON AUG 1 2005)

AVIATION...

OTHER THAN ISOLATED THUNDERSTORMS OVER THE CENTRAL AND SOUTHERN
MOUNTAINS THIS AFTERNOON...AND LOCALLY IFR IN FOG 08Z-12Z MAINLY AT
CRW...BKW AND EKN...HIGH PRESSURE AND VFR WILL BE THE RULE THROUGH
TUESDAY.

PREVIOUS DISCUSSION...
(ISSUED 1210 PM EDT MON AUG 1 2005)

LONG TERM (FRIDAY THROUGH MONDAY)...

MODELS IN FAIRLY GOOD AGREEMENT WITH BRINGING A COLD FRONT INTO THE
REGION ON FRIDAY...ALTHOUGH WEAKENING AS IT APPROACHES.  THE MAIN
DYNAMICAL SUPPORT LIFTS WELL NORTH THROUGH THE GREAT LAKES INTO
SOUTHEAST CANADA.  LOOKS TO BE A SITUATION WHERE THE FRONT WILL
CONTINUE PUSHING EASTWARD ACROSS THE NORTHEASTERN STATES AND STALL
OUT SOMEWHERE OVER OUR AREA FOR THE WEEKEND.  THIS WILL LEAD TO
CONTINUED POPS THROUGH THE WEEKEND IN VICINITY OF THIS BOUNDARY.
SOUTHEAST OHIO MAY BE ABLE TO STAY DRY AFTER SATURDAY AS HIGH
PRESSURE BUILDS IN FROM THE NORTH.

TEMPERATURES WILL REMAIN NEAR NORMAL...ALTHOUGH THINK WE COULD WARM
UP A BIT BEFORE THE FRONT PASSES ON FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&

LONG TERM...HC
Hazardous weather outlook, Aug 1, 3:26 AM EDT, 15 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
326 AM EDT MON AUG 1 2005

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-020726-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
326 AM EDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 1, 4:25 PM EDT, 2 hours 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
425 PM EDT MON AUG 1 2005

WVZ046-012115-
POCAHONTAS-
425 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR CENTRAL POCAHONTAS COUNTY.

AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CASS SCENIC RAILROAD...MOVING SOUTHWEST AT
15 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE SNOWSHOE
  AND MARLINTON.

SMALL HAIL HAS BEEN REPORTED WITH THIS STORM...ALONG WITH SMALL
HAIL.  EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS
STORM. SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF
AN INCH TO OVER AN INCH AND A HALF PER HOUR. THIS WILL CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.

11
Special weather statement, Aug 1, 5:05 PM EDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
505 PM EDT MON AUG 1 2005

WVZ046-012130-
POCAHONTAS-
505 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR PORTIONS OF SOUTHWESTERN POCAHONTAS COUNTY.

AT 505 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL POCAHONTAS COUNTY...OR ABOUT 15
MILES NORTHEAST OF RICHWOOD.  THE THUNDERSTORM WAS NEARLY STATIONARY.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...NEAR THE CRANBERRY WILDERNESS AREA...WEST
  OF MARLINTON.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AN INCH
TO NEARLY 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER AND
POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

11
Special weather statement, Aug 1, 5:30 PM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
530 PM EDT MON AUG 1 2005

WVZ038-046-012215-
POCAHONTAS-WEBSTER-
530 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME WESTERN POCAHONTAS COUNTY...INTO EASTERN
WEBSTER COUNTY.

AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER WEST CENTRAL POCAHONTAS COUNTY...OR ABOUT 18
MILES NORTHEAST OF RICHWOOD...MOVING NORTH AT 5 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF   THE INDICATED COUNTIES...OVER THE CRANBERRY WILDERNESS
AREA...NORTHWARD TO JERRYVILLE AND BERGOO.

SMALL HAIL AND FREQUENT LIGHTNING WILL BE POSSIBLE WITH OF THIS
STORM.  HOWEVER...THE MAIN THREAT WILL BE RAIN...RESULTING FROM THE
SLOW MOVEMENT OF THESE THUNDERSTORMS.  RAINFALL AMOUNTS OF 1 TO
NEARLY 2 INCHES PER HOUR CAN BE EXPECTED. THIS WILL CAUSE PONDING OF
WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

11
Special weather statement, Aug 1, 5:52 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
552 PM EDT MON AUG 1 2005

WVZ046-012215-
POCAHONTAS-
552 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR SOUTHEASTERN POCAHONTAS COUNTY.

AT 552 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL POCAHONTAS COUNTY...OR ABOUT 9
MILES NORTH OF NEOLA...MOVING SLOWLY SOUTHWEST AT 10 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  POCAHONTAS COUNTY...NEAR LAUREL RUN BASIN.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AN INCH
TO NEARLY 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

11
Special weather statement, Aug 1, 6:18 PM EDT, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
618 PM EDT MON AUG 1 2005

WVZ038-012245-
WEBSTER-
618 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR NORTHERN WEBSTER COUNTY.

AT 618 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EAST CENTRAL WEBSTER COUNTY...OR ABOUT 19
MILES NORTHWEST OF CASS SCENIC RAILROAD...MOVING NORTH AT 5 MPH.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...NEAR WANETA AND SKELT.

SLOW MOVING THUNDERSTORMS ARE PRODUCING RAINFALL AMOUNTS OF AROUND
AN INCH TO AN INCH AND A HALF PER HOUR. THIS MAY CAUSE
PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW
LYING AREAS.  SMALL HAIL MAY ALSO BE ASSOCIATED WITH THIS
THUNDERSTORM.

11
Special weather statement, Aug 1, 6:36 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
636 PM EDT MON AUG 1 2005

WVZ046-012300-
POCAHONTAS-
636 PM EDT MON AUG 1 2005

HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER
SERVICE...FOR EXTREME NORTHEASTERN POCAHONTAS COUNTY.

AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHEASTERN POCAHONTAS COUNTY...OR ABOUT 10
MILES NORTHEAST OF DURBIN.  THIS STORM WAS NEARLY STATIONARY.

* THE STRONG STORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF
  THE INDICATED COUNTY...NEAR ROUTE 28.

EXPECT SMALL HAIL AND FREQUENT LIGHTNING IN THE PATH OF THIS STORM.
SLOW MOVING THUNDERSTORMS COULD PRODUCE RAINFALL AMOUNTS OF 1 AND A
HALF TO 2 INCHES PER HOUR. THIS WILL CAUSE PONDING OF WATER ON
ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS.

11

Nearby

Flash Flood Warnings in West Virginia, 2005Every flash flood warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.